Alert archive / Tennessee / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 2, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jan 17, 1999, 11:25 PM EST for Campbell County, Tennessee. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 17, 1999, 11:25 PM EST (04:25 UTC)
- Expired
- Jan 18, 1999, 12:00 AM EST
- In force
- 35 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Campbell County, TN
The radar
The Knoxville radar (KMRX), 72 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 17, 11:45 PM EST | Hail 1.25 | La Follette, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 17, 10:30 PM EST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 687 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 598 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 352 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 7.9
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 8:45 PM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Jan 17, 8:45 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 845 PM EST SUN JAN 17 1999 CURRENT SURFACE ANALYSIS REVEALING A NARROW SURGE OF WARM..MOIST AIR OVER MIDDLE TN AND CENTRAL KY WITH DEWPOINTS IN THE 50S. WATER VAPOR SATELLITE IMAGERY CURRENTLY SHOWING WELL DEFINED SHORT WAVE OVER AR/WEST TN AND A DIGGING JET STREAK OVER THE CENTRAL PLAINS. THESE FEATURES SHOULD COMBINE TO PRODUCE SOME SEVERE TSTORMS LATER TONIGHT. WOULD RECOMMEND MENTIONING 'SOME STORMS POSSIBLY SEVERE' TONIGHT ACROSS AREA RECENTLY OUTLOOKED BY SPC. WITH DEWPOINTS IN THE 50S CURRENTLY AT OUR DOORSTEP...WOULD MENTION TEMPS REMAINING STEADY OR SLOWLY RISING OVERNIGHT. ALSO...CURRENT VWP FROM KMRX SHOWING WINDS AROUND 20 TO 30 KNOTS AT 3000-4000 FEET. EXPECT THESE WINDS TO INCREASE LATER TONIGHT..SO WINDS WILL NEED TO BE RAISED A CATEGORY IN ALL MT ZONES TO REFLECT BREEZY CONDITIONS. A WIND ADVISORY MIGHT NOT BE A BAD IDEA FOR THE MT ZONES TONIGHT AS SUSTAINED WINDS WILL LIKELY BE AROUND 25 KNOTS ACROSS THE HIGHEST ELEVATIONS. DMG
In the hours before
Special weather statement, Jan 17, 9:45 PM EST, 1 hour 40 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-180500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 945 PM EST SUN JAN 17 1999 ...SEVERE THUNDERSTORMS POSSIBLE LATER TONIGHT OVER MOST OF EAST TENNESSEE AND A PORTION OF SOUTHWEST VIRGINIA... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER TONIGHT ACROSS MOST OF EAST TENNESSEE AND A PORTION OF SOUTHWEST VIRGINIA. THE SLIGHT RISK AREA IS GENERALLY ALONG AND WEST OF A LINE EXTENDING FROM COPPERHILL IN POLK COUNTY...TO THE SMOKY MOUNTAINS...TO THE TRI CITIES AND TO WISE VIRGINIA. THIS INCLUDES THE CHATTANOOGA... KNOXVILLE...AND TRI CITIES METRO AREAS. A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS MIDDLE TENNESSEE TONIGHT AND SHOULD APPROACH THE CUMBERLAND PLATEAU BEFORE MIDNIGHT. SOME OF THESE STORMS MAY BE SEVERE AS THE LINE CROSSES THE EAST TENNESSEE VALLEY LATER TONIGHT AROUND MIDNIGHT AND THEREAFTER. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN. LOCAL SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS MAY NEED TO BE ACTIVATED LATER TONIGHT. ALSO...RESIDENTS ACROSS THE REGION ARE ADVISED TO STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE RADIO AND TV STATIONS FOR LATER STATEMENTS AND POSSIBLE WATCHES OR WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 11:05 PM EST | Severe Thunderstorm Warning | MRX | Morgan, Scott | 40 min |
| Jan 17, 11:59 PM EST | Severe Thunderstorm Warning | MRX | Knox, Loudon | 51 min |
| Jan 18, 12:22 AM EST | Severe Thunderstorm Warning | MRX | Blount | 33 min |
| Jan 18, 12:45 AM EST | Severe Thunderstorm Warning | MRX | Jefferson | 30 min |
| Jan 18, 12:49 AM EST | Severe Thunderstorm Warning | MRX | Grainger, Hamblen | 26 min |
| Jan 18, 1:00 AM EST | Severe Thunderstorm Warning | MRX | Marion, Sequatchie | 60 min |
| Jan 18, 1:00 AM EST | Severe Thunderstorm Warning | MRX | Bledsoe | 60 min |
| Jan 18, 1:13 AM EST | Severe Thunderstorm Warning | MRX | Hamilton, Meigs, Rhea | 47 min |
| Jan 18, 1:24 AM EST | Severe Thunderstorm Warning | MRX | Greene, Hamblen, Hawkins | 31 min |
| Jan 18, 1:24 AM EST | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 31 min |
| Jan 18, 1:39 AM EST | Severe Thunderstorm Warning | MRX | Sullivan, Washington | 31 min |
| Jan 18, 1:59 AM EST | Severe Thunderstorm Warning | MRX | Hamilton, Marion | 61 min |
| Jan 18, 2:26 AM EST | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Meigs | 34 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.